Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 118, NWS Hastings, NE

June 20, 2017Nuckolls County, Nebraska; Jewell County, Kansas

NWS Hastings, NE issued this severe thunderstorm warning at Jun 20, 2017, 9:44 PM CDT for Nuckolls County, Nebraska; Jewell County, Kansas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 20, 2017, 9:44 PM CDT (02:44 UTC)
Expired
Jun 20, 2017, 10:30 PM CDT
In force
46 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Jewell County, KS, Nuckolls County, NE

The radar

The Grand Island radar (KUEX), 46 km from the middle of the area, began a volume at 02:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 2.7 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2017-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2017-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2935 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 6:21 PM CDT, 3 hours 23 minutes earlier.

Area forecast discussion, Jun 20, 6:21 PM CDT, 3 hours 23 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
621 PM CDT Tue Jun 20 2017

.SHORT TERM...(This evening through Wednesday)
Issued at 244 PM CDT Tue Jun 20 2017

Plenty of instability has built across the local area this
afternoon as temperatures have met...and in some cases
exceeded...the previously forecast highs for the day. As the CAP
is eroding...we are starting to see some CU develop across the
area with the first couple of thunderstorms popping up on radar
just southwest of the local area. Expect continued thunderstorm
development to result in some chances for showers and
thunderstorms across the region...especially across north central
Kansas...where the CU field is more dense and the instability
greatest. If storms are able to develop and tap the energy in the
atmosphere...expect explosive development with decent mid to upper
level rotation...which will allow for large hail to around the
size of golf balls to become possible with the stronger storms.

Since the overall forcing across the local area is weak and
primarily diurnally driven...expect the aforementioned storms to
have trouble maintaining themselves by mid to late evening...which
barring any outflow initiated storms...should mean an end to
thunderstorm activity by late evening. The focus of additional
storm development will then shift to our northeast where forcing
from the LLJ should allow for additional shower and thunderstorm
development across northeastern Nebraska overnight...with the
local area remaining dry.

While there will likely be a severe storm or two across our Kansas
counties this afternoon or evening...things turn more interesting
for the entire forecast area tomorrow as a weak front from the
northwest makes its way across the local area near the time of
peak heating. With some adiabatic compression ahead of this
front...expect a very hot afternoon across the local area...with
heat index values likely nearing or exceeding 100 degrees. These
unseasonably hot temperatures will further help to destabilize the
atmosphere...which combined with modest shear values...will
likely help initiate additional severe thunderstorms across the
local area tomorrow.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 244 PM CDT Tue Jun 20 2017

Ongoing storms will likely be evident to start the extended
periods as the first cold front exits the local area. Expect a
stronger reinforcing cold front to move across the area Thursday
afternoon through Friday morning...providing additional chances
for showers and thunderstorms across the local area...and
potentially more severe weather as there will be ample moisture
and instability available for storm development. The one downfall
Thursday is the stronger CAP forecast to be in place across the
local area...but with strong forcing from the front...the
advertised slight risk of severe weather from the Storm Prediction
Center is more than justified.

Behind this relatively strong front for summer standards...expect
a significant cool down in temperatures for the weekend...with
highs Friday through Monday expected to be 5 to 10 degrees below
normal for late June. In addition...there will be multiple chances
for precipitation...with showers and possibly even an isolated
thunderstorm possible from time to time. That said...instability
is very limited over the weekend...so severe weather is not
anticipated unless something changes.

High pressure will then nudge in from the west late in the
extended periods...with southerly flow returning in the low
levels of the atmosphere...which will mean a return to above
normal temperatures by the middle of next week.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Wednesday)
Issued at 614 PM CDT Tue Jun 20 2017

Generally VFR conditions expected through the tomorrow.
Thunderstorms tonight will be south of the area, and storm risk
tomorrow favors after 00z. In the mean, increasing southwesterly
low level jet tonight will result in a period of low level wind
shear overnight..mostly toward morning and extended to just past
sunrise.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

SHORT TERM...Rossi
LONG TERM...Rossi
AVIATION...NOAA/NWS/Moritz
Hazardous weather outlook, Jun 20, 8:55 PM CDT, 49 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Hastings NE
855 PM CDT Tue Jun 20 2017

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
211200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
855 PM CDT Tue Jun 20 2017

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

Isolated non-severe thunderstorms will linger south of Interstate
80 in south central Nebraska and in north central Kansas through
about midnight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Severe thunderstorms are possible Wednesday afternoon and evening
across the outlook area. Large hail and damaging winds are the
primary threats with these storms.

Wednesday also looks to be the hottest day of the week. Widespread
heat index values near or exceeding 100 degrees are expected.

Thunderstorms are also in the forecast for Thursday afternoon
through Friday. Strong to severe thunderstorms are again possible
Thursday afternoon and evening. Large hail and damaging winds
will be the primary threats. Additional thunderstorm chances are
expected Saturday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Local storm report, Jun 20, 5:46 PM CDT, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
546 PM CDT TUE JUN 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             3 WNW PLAINVILLE        39.25N 99.36W
06/20/2017  E1.00 INCH       ROOKS              KS   PUBLIC

&&

NOAA/NWS/MORITZ
Local storm report, Jun 20, 6:02 PM CDT, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
602 PM CDT TUE JUN 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0551 PM     HAIL             PLAINVILLE              39.24N 99.30W
06/20/2017  E1.25 INCH       ROOKS              KS   PUBLIC

            TORRENT OF RAIN AT THE TIME WITH ZERO
            VISIBILITY.

&&

NOAA/NWS/MORITZ
Special weather statement, Jun 20, 7:12 PM CDT, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Hastings NE
712 PM CDT TUE JUN 20 2017

KSZ018-210045-
Osborne KS-
712 PM CDT TUE JUN 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OSBORNE COUNTY UNTIL
745 PM CDT...

At 711 PM CDT, Doppler radar was tracking a strong thunderstorm near
Luray, or 20 miles north of Russell, moving east at 30 mph.

Penny size hail will be possible with this storm.

This storm will remain over mainly rural areas of far southeastern
Osborne County.

A severe thunderstorm watch remains in effect until 900 PM CDT for
north central Kansas.

LAT...LON 3926 9880 3928 9849 3913 9849 3913 9879
TIME...MOT...LOC 0011Z 267DEG 28KT 3917 9872

Moritz
Special weather statement, Jun 20, 7:33 PM CDT, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Hastings NE
733 PM CDT TUE JUN 20 2017

NEZ073-083-210115-
Phelps NE-Harlan NE-
733 PM CDT TUE JUN 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PHELPS AND NORTHERN
HARLAN COUNTIES UNTIL 815 PM CDT...

At 733 PM CDT, Doppler radar was tracking a strong thunderstorm near
Oxford, or 15 miles southwest of Holdrege, moving east at 30 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Holdrege, Oxford, Atlanta, Huntley and Ragan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4048 9930 4015 9926 4020 9963 4035 9963
      4035 9964 4038 9964
TIME...MOT...LOC 0033Z 267DEG 27KT 4030 9960

Moritz
Special weather statement, Jun 20, 8:13 PM CDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Hastings NE
813 PM CDT TUE JUN 20 2017

NEZ084-210200-
Franklin NE-
813 PM CDT TUE JUN 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR FRANKLIN COUNTY UNTIL 900 PM
CDT...

At 813 PM CDT, Doppler radar was tracking a strong thunderstorm near
Huntley, or 17 miles southeast of Holdrege, moving east at 40 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Franklin, Hildreth, Campbell, Upland, Bloomington and Riverton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Hastings.

&&

LAT...LON 4035 9918 4034 9873 4009 9873 4010 9918
TIME...MOT...LOC 0113Z 277DEG 33KT 4024 9917

Moritz
Special weather statement, Jun 20, 8:58 PM CDT, 46 minutes before
Special Weather Statement
National Weather Service Hastings NE
858 PM CDT TUE JUN 20 2017

NEZ084-085-210245-
Franklin NE-Webster NE-
858 PM CDT TUE JUN 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WEBSTER AND SOUTHEASTERN
FRANKLIN COUNTIES UNTIL 945 PM CDT...

At 858 PM CDT, Doppler radar was tracking a strong thunderstorm near
Riverton, or 36 miles southwest of Hastings, moving east at 30 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Red Cloud, Guide Rock, Riverton, Cowles and Inavale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4000 9873 4009 9888 4023 9883 4015 9828
      4000 9828
TIME...MOT...LOC 0158Z 288DEG 26KT 4014 9878

Moritz

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 7:33 PM CDTSpecial Weather StatementGIDHarlan42 min
Jun 20, 7:39 PM CDTSevere Thunderstorm WarningGIDHarlan, Phelps40 min
Jun 20, 8:13 PM CDTSpecial Weather StatementGIDFranklin47 min
Jun 20, 8:58 PM CDTSpecial Weather StatementGIDWebster47 min
Jun 20, 9:09 PM CDTSevere Thunderstorm WarningGIDFranklin, Webster51 min
Jun 21, 5:33 PM CDTSpecial Weather StatementGIDFurnas42 min
Jun 21, 5:35 PM CDTSpecial Weather StatementGIDDawson40 min
Jun 20, 7:12 PM CDTSpecial Weather StatementGIDOsborne33 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.